Nevada, 2003

Heavy Snow in Nevada, December 25 to 26, 2003

December 25 to 26, 2003 · NWS LKN · 5 events in 5 counties and zones

A winter storm brought heavy snow to most of northern and central Nevada. Reports included: 10 inches in Spring Creek, 7 inches in Elko, Tuscarora, and Wells, 8 inches in Wild Horse, 12 inches in Eureka, 18 inches in Ruth, McGill, and Lamoille, 17 inches in Ely and Austin, 10 inches at both the Lamoille #3 Snotel and the Dorsey Basin Snotel.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A winter storm brought heavy snow to most of northern and central Nevada. Reports included: 10 inches in Spring Creek, 7 inches in Elko, Tuscarora, and Wells, 8 inches in Wild Horse, 12 inches in Eureka, 18 inches in Ruth, McGill, and Lamoille, 17 inches in Ely and Austin, 10 inches at both the Lamoille #3 Snotel and the Dorsey Basin Snotel.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 25, 4:00 AM PST, 0 minutes earlier.

Area forecast discussion, Dec 25, 4:00 AM PST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
400 AM PST THU DEC 25 2003

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL MOVE ACROSS NEVADA
TODAY AND TONIGHT WITH SIGNIFICANT SNOW. SNOW WILL TAPER TO SNOW
SHOWERS BY FRIDAY AFTERNOON AS THE STORM MOVES INTO UTAH. COLD
NORTHWEST FLOW WILL FOLLOW FOR THE WEEKEND...WITH UNSETTLED
CONDITIONS PERSISTING INTO EARLY NEXT WEEK.
&&

.SHORT TERM...LOOKS LIKE THE WHITE CHRISTMAS FOR NORTHERN AND
CENTRAL NEVADA IS IN THE BAG THIS YEAR. KLRX WSR-88D SHOWS PERSISTENT
BAND OF LIGHT TO MODERATE SNOW ACROSS NORTH CENTRAL NEVADA...JUST
ABOUT ALONG WHERE A FRONTAL BOUNDARY HAS BECOME NEARLY STATIONARY.
REPORTS FROM SEVERAL HOURS AGO CHECKED IN WITH 4 INCHES OF SNOW FROM
EMIGRANT PASS AND 3 INCHES OF SNOW FROM K9BB. WOULD SURMISE THAT AT
LEAST AN ADDITIONAL INCH OR TWO HAS FALLEN SINCE THEN...WITH MORE ON
THE WAY AS A STRONG 100+ KT JET POKES INTO CENTRAL NEVADA...AND A
STRONG BAROCLINIC WAVE (STILL OFFSHORE) MOVES ONSHORE AND RIDES ALONG
STALLED BOUNDARY ACROSS CENTRAL NEVADA TO INTENSIFY/ENHANCE SNOWFALL
LATER TODAY AND ESPECIALLY TONIGHT ACROSS CENTRAL NEVADA. WILL
CONTINUE SNOW ADVISORIES NVZ030-031 FOR THIS MORNING AND SNOW
ADVISORY NVZ033 THROUGH FRIDAY MORNING. WILL ALSO CONTINUE HEAVY SNOW
WARNING FOR NVZ032 FOR TODAY AND NVZ013-035-037 THROUGH FRIDAY
MORNING AND WILL EXTEND HEAVY SNOW WARNING FOR NVZ34 THROUGH FRIDAY
MORNING. AS LOW PRESSURE AND ASSOCIATED DYNAMICS MOVE AWAY/WANE BY
FRIDAY AFTERNOON...WILL LOWER POPS FROM NORTHWEST TO SOUTHEAST.
HOWEVER...COLD NORTHWESTERLY FLOW AND SHORTWAVES MOVING THROUGH FROM
TIME TO TIME WILL KEEP UNSETTLED CONDITIONS OVER THE WEEKEND...WITH A
CHANCE OF SNOW SHOWERS NORTH...AND A SLIGHT CHANCE CENTRAL. AS FOR
TEMPERATURES...DOUBT WE SEE MUCH CHANGE IN TEMPERATURES TODAY WITH
PRECIPITATION...BUT GAVE A FEW DEGREES OF WIGGLE ROOM. BOTTOM LINE IS
THAT MOST PLACES WILL REMAIN IN THE LOW TO MID 30S. SOME FALL IN
TEMPERATURES FOR TONIGHT AND FRIDAY...BUT BIGGER DILEMMA IS
TEMPERATURES FOR FRIDAY NIGHT. STILL SOME CLOUDS AND A RISK OF
PRECIP...BUT ANY CLEARING AND FRESH SNOW COVER WOULD ALLOW
TEMPERATURES TO REALLY DROP. LOWERED FRIDAY NIGHT TEMPS A FEW IN
GRIDS...BUT STILL ABOVE MOS VALUES. BELOW AVERAGE TEMPS CONTINUE
THROUGH THE WEEKEND.

.LONG TERM...LATEST GFS RUN SHOWS SOME DIFFERENCES FROM PREVIOUS RUN
WITH H5 TROUGH SWINGING DOWN WEST COAST MON/TUE. LATEST RUN WEAKER
WITH THIS FEATURE AND MORE CLOSELY RESEMBLES ECMWF. BOTH
SOLUTIONS STILL FAVOR BEST CHANCE FOR PRECIP MON/TUE...SO NO MAJOR
CHANGES MADE TO EXTENDED FORECAST.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY NVZ030-031 THIS MORNING.
HEAVY SNOW WARNING NVZ032 TODAY.
SNOW ADVISORY NVZ033 TODAY THROUGH FRIDAY MORNING.
HEAVY SNOW WARNING NVZ013-034>037 TODAY THROUGH FRIDAY MORNING.
&&

PELOQUIN/SAVADEL
Hazardous weather outlook, Dec 24, 4:44 PM PST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
444 PM PST WED DEC 24 2003

NVZ013-035-037-251500-
NORTHERN NYE COUNTY-SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES-
WHITE PINE COUNTY-
444 PM PST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NYE COUNTY...SOUTHERN LANDER
AND EUREKA COUNTIES...AND WHITE PINE COUNTY.

.DAY ONE...TONIGHT AND CHRISTMAS DAY.

A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE
REGION TONIGHT AND ON CHRISTMAS DAY. A HEAVY SNOW WARNING HAS BEEN
ISSUED...BEGINNING TONIGHT THROUGH CHRISTMAS MORNING. SNOW LEVELS
WILL FALL TO THE VALLEY FLOORS BY LATE THIS EVENING. SNOW AMOUNTS
WILL BE UP TO 3 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 3 TO 6
INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER
MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SNOW WILL CONTINUE...HEAVY AT TIMES...THURSDAY EVENING THROUGH
FRIDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE.
COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ030>032-036-251500-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-NORTHERN LANDER AND NORTHERN
EUREKA COUNTIES-SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
444 PM PST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
AND NORTH CENTRAL NEVADA.

A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE
REGION TONIGHT AND ON CHRISTMAS DAY. A SNOW ADVISORY HAS BEEN
ISSUED...BEGINNING TONIGHT THROUGH CHRISTMAS MORNING. SNOW LEVELS
WILL FALL TO THE VALLEY FLOORS BY LATE THIS EVENING. SNOW AMOUNTS
WILL BE UP TO 2 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 1 TO 3
INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER
MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SNOW WILL CONTINUE...HEAVY AT TIMES...THURSDAY EVENING THROUGH
FRIDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE.
COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ034-251500-
RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
444 PM PST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE RUBY MOUNTAINS AND EAST
HUMBOLDT RANGE.

A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE
REGION TONIGHT AND ON CHRISTMAS DAY. A HEAVY SNOW WARNING HAS BEEN
ISSUED...BEGINNING TONIGHT THROUGH CHRISTMAS DAY. SNOW AMOUNTS WILL
BE 4 TO 6 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS OF 6 TO 9
INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER WEATHER
MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SNOW WILL CONTINUE...HEAVY AT TIMES...THURSDAY EVENING THROUGH
FRIDAY MORNING. ADDITIONAL SNOWFALL ACCUMULATIONS ARE POSSIBLE.
COLD NORTHWEST FLOW WILL KEEP A RISK OF SNOW SHOWERS THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

NVZ033-251500-
EXTREME EASTERN ELKO COUNTY-
444 PM PST WED DEC 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME EASTERN ELKO COUNTY.

A MOIST PACIFIC STORM SYSTEM WILL SPREAD ACCUMULATING SNOW INTO THE
REGION TONIGHT AND ON CHRISTMAS DAY. A SNOW ADVISORY HAS BEEN
ISSUED...BEGINNING CHRISTMAS DAY THROUGH FRIDAY MORNING. SNOW
LEVELS WILL FALL TO THE VALLEY FLOORS BY LATE THIS EVENING. SNOW
AMOUNTS WILL BE UP TO 2 INCHES BY MORNING. ADDITIONAL ACCUMULATIONS
OF 1 TO 3 INCHES ARE POSSIBLE CHRISTMAS DAY. PLEASE REFER TO WINTER
WEATHER MESSAGE...WWUS45 KLKN...RNOWSWLKN...FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY

SNOW WILL CONTINUE...HEAVY AT TIMES...ON FRIDAY. ADDITIONAL SNOWFALL
ACCUMULATIONS ARE POSSIBLE. COLD NORTHWEST FLOW WILL KEEP A RISK OF
SNOW SHOWERS THROUGH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

SEDLOCK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, N Elko Cnty

When
December 25, 4:00 AM PST to December 26, 3:00 AM PST
Where
N Elko Cnty forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Heavy Snow, Sw & Sc Elko

When
December 25, 4:00 AM PST to December 26, 3:00 AM PST
Where
Sw & Sc Elko forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Ruby Mountains/E Humboldt Range

When
December 25, 4:00 AM PST to December 26, 3:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Heavy Snow, S Lander & S Eureka

When
December 25, 8:00 PM PST to December 26, 6:00 AM PST
Where
S Lander & S Eureka forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Heavy Snow, White Pine

When
December 25, 9:00 PM PST to December 26, 7:00 AM PST
Where
White Pine forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2003Every state in 2003This day in weather historyWarnings in Nevada, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5380199, 5380200, 5380201, 5380202, 5380203.